Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 2, 2008, 5:36 PM CST for 4 counties in Kansas. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2008, 5:36 PM CST (23:36 UTC)
- Expired
- Mar 2, 2008, 6:15 PM CST
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 5:41 PM CST | TSTM WND GST 60 | 6 Nw Wellington, KS | ALSO REPORTED HALF-INCH SIZE HAIL. |
| Mar 2, 5:59 PM CST | TSTM WND GST 59 | Riverdale, KS | |
| Mar 2, 5:59 PM CST | TSTM WND GST 60 | 2 W Udall, KS | |
| Mar 2, 6:00 PM CST | TSTM WND DMG | 2 S Udall, KS | ROOF BLOWN OFF BARN. |
| Mar 2, 6:00 PM CST | TSTM WND DMG | 8 N Winfield, KS | GRAIN BIN COLLAPSED. |
| Mar 2, 6:00 PM CST | TSTM WND DMG | Udall, KS | TOWN IS WITHOUT POWER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:57 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 485 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 022337
SVRICT
KSC015-035-173-191-030015-
/O.NEW.KICT.SV.W.0007.080302T2336Z-080303T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
536 PM CST SUN MAR 2 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 615 PM CST.
* AT 531 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CLEARWATER TO WELLINGTON TO 12
MILES SOUTH OF PERTH...AND MOVING EAST AT 40 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BELLE PLAINE...CLEARWATER...DERBY...GEUDA SPRINGS...MAYFIELD...
MULVANE...OXFORD...ROSE HILL...UDALL...WELLINGTON...WINFIELD...
PERTH...RIVERDALE...ROCK...STROTHER FIELD AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
THIS IS A DANGEROUS LINE OF STORMS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3762 9708 3734 9694 3712 9685 3706 9755
3722 9755 3749 9762
TIME...MOT...LOC 2336Z 260DEG 36KT 3759 9742 3724 9740
3702 9750
$$
LAWSON1 follow-up statement
000
WWUS53 KICT 022347
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SUN MAR 2 2008
KSC015-035-173-191-030015-
/O.CON.KICT.SV.W.0007.000000T0000Z-080303T0015Z/
BUTLER KS-SEDGWICK KS-SUMNER KS-COWLEY KS-
547 PM CST SUN MAR 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
COWLEY...EASTERN SUMNER...SOUTHEASTERN SEDGWICK AND SOUTHWESTERN
BUTLER COUNTIES UNTIL 615 PM CST...
AT 542 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF DERBY TO
BELLE PLAINE TO 8 MILES SOUTHEAST OF PERTH...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR OXFORD BY 555 PM CST.
NEAR UDALL BY 600 PM CST.
NEAR WINFIELD BY 610 PM CST.
THE TOWNS OF ROCK AND STROTHER FIELD AIRPORT ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3762 9708 3734 9694 3712 9685 3706 9755
3722 9755 3749 9762
TIME...MOT...LOC 2347Z 260DEG 36KT 3755 9730 3733 9725
3709 9732
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:56 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 2, 2:56 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 256 PM CST SUN MAR 2 2008 .DISCUSSION... MAIN FORECAST CONCERNS ARE AGAIN RELATED TO THIS WEEKENDS STORM SYSTEM...SEVERE WEATHER CHANCES...WINDS AND ACCUMULATING SNOWFALL CHANCES. TONIGHT: THUNDERSTORMS BEGAN THIS MORNING IN SOUTHWESTERN KANSAS AND NORTHWEST OKLAHOMA AND MOVED INTO THE FORECAST AREA BY EARLY AFTERNOON. THE SURFACE COLD FRONT HAS MADE IT THROUGH HUTCHINSON AND SALINA BY 19Z AND SHOULD BE NEAR (IF NOT THROUGH) CHANUTE AT 00Z. MODELS HAVE BEGUN TO BACK OFF SOME ON QPF AMOUNTS...BUT SIGNIFICANT RAINFALL (ONE TO TWO INCHES) STILL LOOKS REASONABLE ESPECIALLY ACROSS SOUTHEAST KANSAS WHERE THE FLOOD WATCH IS IN EFFECT. SEVERE THUNDERSTORMS (MAINLY LARGE HAIL AND STRONG WINDS) WILL BE POSSIBLE GENERALLY ALONG THE COLD FRONT...ALTHOUGH JUST BEHIND THE FRONT THERE COULD BE SOME LARGE HAIL AS WELL. WINDS HAVE BEEN GUSTY BOTH AHEAD OF AND BEHIND THE FRONT...AND WITH THE VERY TIGHT PRESSURE GRADIENT CONTINUING THIS EVENING AND WINDS ALOFT BEING 50 TO 60 KNOTS...THE CURRENT WIND ADVISORY IN CENTRAL KANSAS WILL CONTINUE AS IS. FURTHER SOUTH...WINDS SHOULD WEAKEN TO BELOW ADVISORY CRITERIA THIS EVENING. AS TEMPERATURES FALL BEHIND THE FRONT...THE RAIN WILL CHANGE OVER TO SNOW IN CENTRAL KANSAS THIS EVENING AND THEN SOUTH CENTRAL KANSAS OVERNIGHT. CENTRAL KANSAS COULD SEE 1 TO 2 INCHES OF SNOW WITH BLOWING AND DRIFTING...AND SOME LOCALLY HIGHER AMOUNTS. THERE IS SOME CONCERN THAT THE FASTER FRONTAL MOVEMENT WILL CAUSE LOWER SNOWFALL TOTALS...AND THAT IS A POSSIBILITY. HOWEVER WOULD RATHER LEAVE HEADLINES AS THEY ARE AND MAKE CHANGES WHEN NECESSARY. EVEN IF TOTAL ACCUMULATIONS ARE LESS THAN 2 INCHES...THE STRONG WINDS WILL CAUSE EVEN LIGHT AMOUNTS OF SNOW TO BLOW AROUND. MONDAY-MONDAY NIGHT: THE SNOW SHOULD END ACROSS CENTRAL KANSAS BY MONDAY MORNING...BUT LIGHT SNOW COULD LINGER ACROSS SOUTHEAST KANSAS THROUGH THE DAY AND EVEN INTO MONDAY NIGHT IN THE FAR SOUTHEAST COUNTIES. ANY SNOWFALL ACCUMULATIONS IN SOUTHEAST KANSAS SHOULD BE LIGHT...GENERALLY LESS THAN 1/2 INCH. AT THIS TIME IT STILL LOOKS LIKE THE HEAVY SNOWFALL WILL REMAIN TO OUR SOUTHEAST. STRONG SUBSIDENCE SHOULD ALLOW CLOUDS TO CLEAR ACROSS CENTRAL KANSAS AND MUCH OF SOUTH CENTRAL KANSAS THROUGH THE DAY. THE LOCATIONS THAT SEE SUNSHINE SHOULD WARM UP SOME...BUT ANY SNOW COVER WILL HOLD TEMPERATURES DOWN. TUESDAY-SATURDAY: ANOTHER LOW WILL TRACK THROUGH THE MIDWEST ON WEDNESDAY...HOWEVER THIS ONE WILL HAVE MUCH LESS MOISTURE TO WORK WITH. THERE WILL BE CLOUDS...BUT PRECIPITATION CHANCES ARE STILL PRETTY LOW ACROSS CENTRAL AND SOUTHEAST KANSAS. WHILE THE GENERAL PATTERN HAS BEEN CONSISTENT IN THE GFS FOR WEDNESDAY...THE 12Z GFS IS TRENDING TOWARD MORE MOISTURE AND IS NOW SHOWING SOME LIGHT PRECIPITATION WEDNESDAY AFTERNOON. WE WILL LEAVE PRECIPITATION CHANCES OUT OF THE FORECAST FOR NOW...BUT THIS WILL NEED TO BE MONITORED FURTHER. TEMPERATURES WILL BE IN THE MID-40S FOR THE MIDDLE OF THE WEEK...BUT COULD APPROACH 60 DEGREES NEXT WEEKEND. SCHRECK && .AVIATION... FOR THE 18Z TAF SUITE...A STRONG COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS THE AREA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND JUST BEHIND THE FRONT...SOME OF WHICH COULD BE STRONG TO LOCALLY SEVERE. MVFR CIGS WILL PREVAIL ACROSS MOST OF THE AREA BY LATE AFTERNOON AND THIS EVENING. THE PRECIP IS EXPECTED TO CHANGE TO SNOW AS COLDER AIR MOVES IN BEHIND THE FRONT BY LATE EVENING AND OVERNIGHT...WITH OCCASIONAL IFR CIGS POSSIBLE. STRONG NORTH WINDS WILL ALSO DEVELOP BEHIND THE COLD FRONT THIS EVENING AND OVERNIGHT. CONDITIONS IMPROVING TO VFR EXPECTED BY END OF VAILD PERIOD. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 31 36 22 48 / 100 20 0 0 HUTCHINSON 30 38 21 49 / 100 10 0 0 NEWTON 31 36 21 47 / 100 20 0 0 ELDORADO 32 35 22 46 / 100 30 10 0 WINFIELD-KWLD 32 36 23 47 / 100 30 10 0 RUSSELL 25 40 18 52 / 100 10 0 0 GREAT BEND 26 40 18 53 / 100 10 0 0 SALINA 28 38 18 48 / 100 10 0 0 MCPHERSON 29 37 20 48 / 100 10 0 0 COFFEYVILLE 34 34 23 45 / 100 80 40 0 CHANUTE 33 34 22 44 / 100 80 30 0 IOLA 33 34 22 43 / 100 70 30 0 PARSONS-KPPF 34 34 22 44 / 100 80 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR KSZ052-053-069>072- 093>096-098>100. WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ052-053- 068>072-083-092>096-098>100. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST MONDAY FOR KSZ052-053-068-069-082-083-091-092. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST MONDAY FOR KSZ032-033-047>051-067. WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR KSZ032-033-047>050. &&
Hazardous weather outlook, Mar 2, 3:21 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 321 PM CST SUN MAR 2 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 321 PM CST SUN MAR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION THROUGH THE EVENING HOURS. LARGE HAIL...STRONG WINDS UP TO 60 MPH...AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THIS ACTIVITY AS IT SPREADS SOUTHWARD INTO SOUTHERN KANSAS. IN ADDITION...THE HEAVY RAINFALL COULD CAUSE SOME FLOODING PROBLEMS OVER SOUTHERN KANSAS...PLEASE REFER TO LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. VERY STRONG WINDS WILL ALSO AFFECT MUCH OF THE REGION FOR TODAY AND TONIGHT...PLEASE REFER TO LATEST WIND ADVISORY FOR MORE DETAILED INFORMATION. COLD AIR WILL FILTER SOUTHWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT...CHANGING THE RAIN OVER TO SNOW LATE THIS EVENING IN CENTRAL KANSAS...WITH RAIN CHANGING OVER TO SNOW AFTER MIDNIGHT FOR SOUTH CENTRAL KANSAS. PLEASE SEE LATEST WINTER WEATHER ADVISORY FOR DETAILS ON SNOW AMOUNTS AND LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INTERMITTENT LIGHT SNOW WILL AFFECT SOUTHEAST KANSAS ON MONDAY MORNING AND COULD INCREASE BY MONDAY NIGHT...AS A STORM SYSTEM MIGRATES NORTHEAST FROM WEST TEXAS INTO OKLAHOMA. PLEASE STAY TUNED FOR ADDITIONAL UPDATES OR CHANGES ON THE TRACK OF THIS WINTER STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING...SOUTH OF A HUTCHINSON TO MARION LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Local storm report, Mar 2, 4:51 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 2 S ANTHONY 37.12N 98.03W
03/02/2008 E70 MPH HARPER KS LAW ENFORCEMENT
&&
KEDLocal storm report, Mar 2, 5:06 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 1 N FREEPORT 37.18N 97.85W
03/02/2008 HARPER KS TRAINED SPOTTER
LARGE TREE LIMBS DOWNED. WINDS ESTIMATED TO 70 MPH. ALSO
HAD PEA SIZE HAIL.
&&
KEDLocal storm report, Mar 2, 5:15 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM NON-TSTM WND DMG ARGONIA 37.27N 97.76W
03/02/2008 SUMNER KS BROADCAST MEDIA
TREE LIMBS DOWNED.
&&
KEDLocal storm report, Mar 2, 5:21 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST ARGONIA 37.27N 97.76W
03/02/2008 E70 MPH SUMNER KS LAW ENFORCEMENT
&&
KEDLocal storm report, Mar 2, 5:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST MAYFIELD 37.26N 97.55W
03/02/2008 E60 MPH SUMNER KS TRAINED SPOTTER
&&
KEDLocal storm report, Mar 2, 5:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST SUN MAR 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST PERTH 37.17N 97.49W
03/02/2008 E70 MPH SUMNER KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 3:16 AM CST | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more | 20 hr |
| Mar 2, 3:29 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 35 hr |
| Mar 2, 3:46 AM CST | Winter Weather Advisory | ICT | Barton, Butler, Chase, Ellsworth, Harper, Harvey and 10 more | 20 hr |
| Mar 2, 4:16 PM CST | Severe Thunderstorm Warning | ICT | Harper | 44 min |
| Mar 2, 4:56 PM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.